MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-30
Medical Device Problem Codes Unintended Movement (3026); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/10/2023
Type of Reportable Event Death
Event or Problem Description
Medtronic received a report that the surgeon performed aneurysm embolization and planned to bridge two peds for treatment.After the channel was established, phenom27 (model: pg15150-0615-1s, lot number: 226126289) arrived at m2 and began to select the first ped (ped-425-35, lot number: b393167) stent for deployment.After the first stent was deployed, the second ped (ped-475-30, lot number: b167157) stent was placed on.After the stent was hydrated under high pressure, it was normally pushed in place.After the tip-end developing coil was pushed out, the stent was stuck by the small wings and could not be pushed out.The operator failed to push out the stent after repeated attempts to adjust it, and then had to withdraw it from the body together with the microcatheter.Trying to push it forward in vitro, it couldn¿t be pushed out, so the operator tried to pull out the stent backwards, but the stent got stuck at the tail end of the microcatheter and couldn¿t be pulled out.The operator thought it was a product quality problem and requested to return it.The pipeline had resistance in the distal section of the catheter and became stuck in the hub of the catheter during delivery.The physician released the load in the system in an attempt to resolve the issue, but the issue was not resolved.It was unknown if the catheter or pushwire were damaged.The catheter was flushed continuously with heparanized saline.The pipeline was used for an indication that is approved (on-label).The reported device and any accessory devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a fusiform, unruptured giant aneurysm in the cavernous segment of the left ophth almic artery with a max diameter of 42mm and a 26mm neck diameter.The landing zone was 3.98mm distally and 4.16mm proximally.It was noted the patient's vessel tortuosity was moderate.Dapt (dual antiplatelet treatment) was administered and pru level was 150.Pos t-operative angiography showed bleeding at the distal end of the aneurysm.Ancillary devices include a 6f short sheath, 8f guide catheter, and phenom27 microcatheter.Additional information was received that the patient had died.Intraoperative distal bleeding occurred and it was unsure if it was r elated to the stent.After the microcatheter was withdrawn during the operation, the first implanted ped stent was retracted into the aneurysm, and the access was lost.After trying for a long time, the access could not be established, so the operation had to be terminated.
 
Additional Manufacturer Narrative
H3: product analysis (b)(6): equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.0260in mandrel.Drawing(s) referenced: dwgsfg15xxx-yyyy-zz rev.F: as found condition: the pipeline flex and phenom 27 catheter were returned inside of a sealed bio-hazard bag and a shipping box.Damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the braid were found fully opened and frayed.No bend was observed on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 8.0cm to 26.0cm from the distal tip.No other anomalies were observed.Testing/analysis: the pipeline flex was pushed out from the catheter lumen with difficulty.The catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was then tested by running an in-house 0.0260¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub with no issues; however, resistance was observed at the damaged locations.Conclusion: based on the returned devices, the customer complaint was confirmed as the returned pipeline flex was stuck inside the phenom 27 catheter.From the damages seen on the catheter (accordioning), braid (fraying), and hypotube (stretching); it appears there was high force used.It is possibly these damages occurred when the customer attempted to advance the pipeline flex through the catheter against resistance.However, the cause of resistance could not be determined.Customer reported that vessel tortuosity was moderate and continuous flush with heparinized saline was used during delivery.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received that the patient passed away within a week after surgery but the exact date was not clear.The patient passed away at a medical facility, (b)(6) hospital.Autopsy records will not be available and the death is not thought to be related to the medtronic device or therapy.There were no medical events/procedures leading up to the patient's death.The patients admitting diagnosis was multiple large aneurysms prior to passing.
 
Event or Problem Description
Additional information was received reporting no friction or resistance encountered during deployment of the first pipeline.The pipeline devices were not resheathed.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4): equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.0260in mandrel.Drawing(s) referenced: dwgsfg15xxx-yyyy-zz rev.F.As found condition: the pipeline flex and phenom 27 catheter were returned inside of a sealed bio-hazard bag and a shipping box.Damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the braid were found fully opened and frayed.No bend was observed on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 8.0cm to 26.0cm from the distal tip.No other anomalies were observed.Testing/analysis: the pipeline flex was pushed out from the catheter lumen with difficulty.The catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was then tested by running an in-house 0.0260¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub with no issues; however, resistance was observed at the damaged locations.The catheter lumen was cut to check for inner liner damages.No liner damages were found at the accordion section and at 26.0cm to 46.0cm proximal to the accordion section.Conclusion: based on the returned devices, the customer complaint was confirmed as the returned pipeline flex was stuck inside the phenom 27 catheter.From the damages seen on the catheter (accordioning), braid (fraying), and hypotube (stretching); it appears there was high force used.It is possibly these damages occurred when the customer attempted to advance the pipeline flex through the catheter against resistance.However, the cause of resistance could not be determined.Customer reported that vessel tortuosity was moderate and continuous flush with heparinized saline was used during delivery.Ls 2023-08-22 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17604370
Report Number2029214-2023-01463
Device Sequence Number6162103
Product Code OUT
UDI-Device Identifier00847536016804
UDI-Public00847536016804
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2024
Device Model NumberPED-475-30
Device Catalogue NumberPED-475-30
Device Lot NumberB167157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2023
Supplement Date Received by Manufacturer08/25/2023
09/25/2023
11/01/2023
Initial Report FDA Received Date08/23/2023
Supplement Report FDA Received Date09/20/2023
10/19/2023
11/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age17 YR
Patient SexFemale